Is DHT essential for proper genital tissue structure/function?
(more detailed: could lack of DHT lead to decreased AR expression in penile tissues & nitric oxide production… leading to tissue changes, ie fibrosis/collagen deposition which cause such shortening/lack of bloodflow?)
I know there is relevant posts to this issue where you dismissed finasteride in relation to a change in penis + testicle size but i thought it was important to bring forward my case to show that there is definately some relation with finasteride and penis size *in a flacid state*, aswell as testicle size. I am a 20 and a half yr old male who has been on propecia since about 19.
id like to point out im not saying that my penis has actually reduced in physical size due to finasteride, but in its flacid state it now resides alot different to how it use to – doesnt hang as much, looks like ive come out of a cold shower – which in turn gives the apperance of a smaller penis.
what ive experienced:
– testicle/scrotum shrinkage. they are no longer hanging as low as they use to, they are now tight and pulled very close to the body. scrotum could almost be described as empty and wrinkly
– reduction of how penis resides in flacid state. In the flacid state my penis is ALOT smaller then usual. penis doesnt “hang” nice and soft and move around loosely as it once did when to flacid. penis is now retreated /retracted as if in cold water, its almost withdrawn and seems it is lacking circulation/blood flow. penis once hung lower than the bottom of my testicles but is now actually pushed up and forward by how tight the testicles now are, and how reduced the size of flacid state is.
i found another person who experienced similar side effects to me. he stated he experienced:
– penile/scrotum shrinkage, loss of length/girth
– loss of morning/spontaneous/nocturnal erections
– empty/wrinkly scrotum
– penis constantly retreating as if in a cold pool
– loss of sensation/numbness to both penis shaft and scrotum, both feel lifeless/not pleasureable
– penile tissue changes: narrowing, curvature, darkening, emergence of numerous varicose veins along shaft
now i have not experienced the severity of his symptons, or his loss of size during erections, but it is quite alarming there are others out there who have experienced this issue and there isnt any warnings out there regarding this alarming side effect
after reading through several links below, one must question – is it possible that lack of DHT leads to decreased AR expression in penile tissues & nitric oxide production… leading to tissue changes, ie fibrosis/collagen deposition which cause such shortening/lack of bloodflow???
thanks for any input you can share on this topic!
DHT is very important in the first trimester of pregnancy when the testicles and penis form. If DHT is not present (mother on finasteride or born with a defect where the fetus does not make DHT), then a hermaphrodite will probably develop. For more on hermaphrodites, see:
It is true that being exposed to DHT blockers before puberty can negatively affect the development of the male external genital system and other secondary male sex characteristics (beard and body hair even after puberty). DHT is essential for development and growth of the male genital system before they are completely mature and reach their final size. Our current understanding is that the use of finasteride after puberty when the amount of testosterone is very high with corresponding high DHT levels, should not impact these secondary sex characteristics and will still allow the penis and testicles to reach their maximum size. There is not much information on the use of this drug in young teenagers and I suspect that prior to the age of 16 when balding may start in a select number of boys, the decision to use finasteride is easier the further into the teens the person is.
You have referred to a study done on 3 groups of young rats. This study has shown that a lack of either testosterone or DHT can affect the growth and development of the external genital system negatively.
In the studies done on humans, there was no report of similar or any other negative changes on the external genitalia in adult men or boys in their late teens. I have been recommending and prescribing Propecia to a good portion of my patients, and as of yet have not heard any such complaints with regard to impact on penis size once the penis has grown to its final adult size. You have to remember that this medication has passed all clinical phases and was proven effective and safe for treatment of male pattern baldness (in adult males). If you are still concerned with the changes in your genitalia, you can see a urologist to make sure you don’t have any other medical problems that have been causing this issue.